Appearance of Side Effects

In all fairness to my Tecfidera, it was fairly naive of me to think I’d get off lucky enough to not have any side effects at all. For the first two days of taking the drug, I had absolutely no side effects and I was just thrilled!

However, that all changed on the third day. My side effects didn’t start until long after I had taken my dose, so even that night, I thought I was in the clear. I had taken the drug with my dinner around 5:30 pm. It wasn’t until I was getting ready for bed around 9:30 pm, that something started to happen.

I could feel myself getting very hot, and since it had been getting warmer here, I thought it might just have been my room that was warming up. However, the heat kept increasing and so I went into the bathroom to take a look at myself. Across my chest, my upper back, my shoulders, and down my arms, was this intense, splotchy red flushing.

The intensity kept increasing over the next few minutes and I started to panic a little bit. Fortunately, the flushing didn’t reach my face so I was happy about that. It was odd because the flushing wasn’t completely consistent across my chest. I almost had tank top lines where the flushing wasn’t reaching. It almost looked like I had gotten a sunburn with a tank top on.

The flushing only lasted about 45 minutes but it felt longer than that because I was worried about what was happening. I felt super hot and itchy while the flushing was happening but after it finished, I felt fine.

The next day it happened again but it was worse than it had been the day before. Not only did it happen more quickly after taking my dose (only about an hour and a half later), the flushing was also stronger. It did reach my face that time and my ears felt like they were on fire. That is the sign that I look for now to know if I am flushing. My ears always get really hot so if I feel that, than I typically am flushing as well.

I think my body has started to adjust since that point because I only get the flushing sometimes and when I do, it’s very mild. I think it has only happened at most 3 times since then.

After a week of taking my Tecfidera, my dosage increased to include 120 mg in the morning as well as the 120 mg in the evening I was already taking. I didn’t pick up a shift that day because I wasn’t sure how my morning dose would affect me since my body wasn’t used to having that higher dose in my system. Turns out that wasn’t necessary because I had no reaction at all.

Now, in all fairness, I should say that I am happy the flushing was my side effect. I was much more worried about being someone that experienced the GI side effects because as a teacher, you can’t just leave the classroom if you are sick and need to run to the washroom. I know that some people experience flushing far worse than I have so I am very grateful that mine is as mild as it has been in the grand scheme of things.

I increase my dose again in another few days. Once I have made that switch, I will be takin 240 mg in the morning and 120 mg in the evening. I will make sure to update after that increase as well. Hopefully that increase transition will go as smoothly as the last one did. If you’ve taken Tecfidera before, please let me know in the comments what experience was with the side effects.

Thank you so much for reading, and keep smiling!

Amanda

“I didn’t want to upset my loved ones, but I couldn’t carry this alone.”

– Julie Flygare

 

dark-night-person-32237.jpg

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this:
search previous next tag category expand menu location phone mail time cart zoom edit close